Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 230, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 18, 2017, 12:11 PM CDT for Simpson County, Warren County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 12:11 PM CDT (17:11 UTC)
- Expired
- Jun 18, 2017, 12:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212
WUUS53 KLMK 181711
SVRLMK
KYC213-227-181745-
/O.NEW.KLMK.SV.W.0230.170618T1711Z-170618T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1211 PM CDT SUN JUN 18 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Simpson County in south central Kentucky...
Southwestern Warren County in south central Kentucky...
* Until 1245 PM CDT
* At 1211 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Memphis Junction to near Portland,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bowling Green, Woodburn, Hillsdale, Neosheo, Rockfield, Rich Pond,
Geddes, South Union, Matlock and Salmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3665 8659 3665 8676 3671 8675 3684 8669
3688 8666 3688 8661 3692 8663 3693 8662
3694 8635 3685 8639 3678 8641 3668 8642
3664 8654 3664 8657
TIME...MOT...LOC 1711Z 256DEG 34KT 3691 8661 3666 8663
HAIL...0.75IN
WIND...60MPH
$$
ZT2 follow-up statements
283
WWUS53 KLMK 181724
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1224 PM CDT SUN JUN 18 2017
KYC213-227-181745-
/O.CON.KLMK.SV.W.0230.000000T0000Z-170618T1745Z/
Simpson KY-Warren KY-
1224 PM CDT SUN JUN 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SIMPSON AND SOUTHWESTERN WARREN COUNTIES...
At 1224 PM CDT, severe thunderstorms were located along a line
extending from Memphis Junction to near Portland, moving east at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bowling Green, Woodburn, Matlock, Hillsdale, Salmons, Schweizer,
Rockfield, Rich Pond, Geddes and Peden Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3665 8659 3665 8667 3669 8666 3677 8663
3683 8662 3688 8661 3692 8663 3693 8662
3694 8635 3685 8639 3678 8641 3668 8642
3664 8654 3664 8657
TIME...MOT...LOC 1724Z 256DEG 34KT 3694 8646 3669 8649
HAIL...0.75IN
WIND...60MPH
$$
ZT928
WWUS53 KLMK 181741
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1241 PM CDT SUN JUN 18 2017
KYC213-227-181751-
/O.EXP.KLMK.SV.W.0230.000000T0000Z-170618T1745Z/
Simpson KY-Warren KY-
1241 PM CDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SIMPSON AND SOUTHWESTERN
WARREN COUNTIES WILL EXPIRE AT 1245 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3665 8659 3665 8667 3669 8666 3677 8663
3683 8662 3688 8661 3692 8663 3693 8662
3694 8635 3685 8639 3678 8641 3668 8642
3664 8654 3664 8657
TIME...MOT...LOC 1741Z 270DEG 34KT 3698 8627 3673 8630
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:59 AM CDT, 12 minutes earlier.
Area forecast discussion, Jun 18, 11:59 AM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1259 PM EDT Sun Jun 18 2017 ...Updated Aviation Discussion... ...Forecast Update... Issued at 1030 AM EDT Sun Jun 18 2017 The expected midday lull in convection is upon us at this time. Out of several overnight complexes, just one small segment is trying to maintain intensity as it tracks across western Kentucky. These storms are taking just enough of a southward trajectory that they should push into Tennessee, but we could still see weakening convection get into south-central Kentucky early this afternoon. With the surface front still back across central Illinois, and plenty of low-level moisture pooling just ahead of it, we still expect fairly extensive coverage of showers and storms this afternoon. However, the debris clouds left behind will limit destabilization, so the intensity may not be what was previously advertised. Still, with decent mid-level winds and plenty of potential boundary interactions, there remains some threat for isolated wet microbursts and torrential rainfall, so our messaging about a wind and heavy rain threat will continue. No significant forecast changes are planned at this time. Issued at 705 AM EDT Sun Jun 18 2017 Severe Thunderstorm Watch #350 was cancelled in coordination with SPC and surrounding offices. The broken line of storms that moved into the area seems to be only producing 40 mph winds or less, so will handle with SPS's as needed. Have let the Watch go and have updated all of the public products. Main question for the rest of the day will be whether we can destabilize once again for afternoon and evening storm potential. .Short Term (Now through Monday)... Issued at 345 AM EDT Sat Jun 17 2017 ...Severe Storms & Locally Heavy Rain Possible This Afternoon and Evening... Currently, a convective complex stretches from the lower Great Lakes down through NE Oklahoma. The complex has developed ahead of a shortwave trough over the upper Midwest, but will gradually weaken as it approaches our less unstable and less sheared airmass toward dawn. Nevertheless, do expect to see scattered showers and a few storms developing mainly across southern IN and northern KY on remnant outflow and just ahead of what appears to be subtle mid level speed max. Given marginally severe winds upstream and a reasonably favorable environment in place across our NW, SPC has coordinated a Severe Thunderstorm Watch. It is possible the organized line will gust out prior to arriving, but may hold together just long enough to bring an isolated damaging wind threat before and around sunrise. Then, expect a relative lull in activity through the rest of the morning and early afternoon. As we move into the mid afternoon hours, expecting to see some redevelopment of showers and storms along remnant outflow/differential heating boundary just north of the Ohio River. This boundary will effectively become the new cold front and will slowly push SE through the late afternoon and evening as the mid level trough axis approaches. Expect scattered to numerous thunderstorms to push through ahead of the boundary this afternoon and evening, aided by 1500-2500 J/KG of CAPE and marginal deep layer shear. Any storm will pose a threat of intense rainfall rates and lightning, along with an isolated threat of damaging winds and small hail. At this point, thinking the very moist column may limit the threat for larger hail, except for any storm out ahead of the main PWAT axis. In fact, PWATs are expected to be around and just above 2 inches through the column over a narrow swath and any training of storms could begin to produce localized hydro concerns. Overall, the system looks just progressive enough to limit any widespread concerns so will hold of on any Flash Flood Watch headlines at this time, but will continue to monitor for the potential. Think the best threat for a few bowing segments will be over southern IN and northern KY where slightly better deep layer shear ~30 knots will be located. Further south, storm mode is expected to be more multicell in nature with better potential for a wet microburst as the damaging wind threat. As we move into the overnight, another mid and upper speed max is expected to round the base of the trough, and provide additional forcing. Another round of showers and storms may develop across central and southern KY where a heavy rain threat could persist. The highest rainfall totals are expected to be across southern and eastern KY where 1 to 2 inches of rain will be possible, with locally higher amounts also possible in areas that see repeated t- storm activity. Overall, total rainfall should be three quarters of an inch or less along and north of the Ohio River through the event. By Monday, the trough axis should slowly make its way into the Ohio Valley, along with a mid level dry slot. Any showers and storms lingering in the east should wane by afternoon and evening. .Long Term (Monday Night through Saturday)... Issued at 315 AM EDT Sun Jun 18 2017 As we move into the extended period, the region will be under the influence of a strong upper level trough axis moving through the region. The trough does not look to move through too fast, so we will get a couple of days of lower humidity along with more seasonable temperatures. Lows Monday night will cool into the upper 50s to the lower 60s with highs on Tuesday warming into the upper 70s to lower 80s. Lows look to cool back into the upper 50s to the lower 60s Tuesday night. A weak frontal boundary will attempt to move southward toward the region on Wednesday. However, the zonal flow aloft will likely keep it a bit further north than previous forecasts indicated. Thus, we will still trend the forecast dry for Wednesday with highs warming back into the lower to middle 80s. As we close out the work week, the heat and humidity will be on the increase as deeper moisture to our south gets drawn up into the lower Ohio Valley. A couple of passing shortwave troughs will likely pass through yielding some chances of precipitation. The forecast becomes more challenging as we head into next weekend as a possible tropical system in the Gulf of Mexico could landfall somewhere along the US Gulf coast. Current global models continue to exhibit a wide range of solutions with landfall scenarios with a span of landfall solutions from the Texas gulf coast eastward through the Florida Panhandle. Utilizing the multi-model consensus and long range ensembles, it appears that a track more to the west looks more likely at this point with some sort of landfall probably west of the MS River region along the NW Gulf coast if the system gets going or holds together, given that the shear across the Gulf is pretty high throughout the period. Should this occur, the system looks to get pulled northward into the belt of westerlies near the Ohio Valley. This could bring some heavier rainfall to the region late this next weekend. For now, have kept much of the blended forecast intact, which keeps PoPs highest on Saturday and Sunday. Temperatures through the period will warm into the upper 80s to near 90 once again for Thu/Fri, with lower-mid 80s expected by Sat/Sun. && .Aviation (18Z TAF Update)... Issued at 1255 PM EDT Sun Jun 18 2017 Low-confidence forecast given uncertainty of both impacts and timing of likely afternoon/evening convection. Decent cluster of storms developing over BWG provides a bit more confidence there, as we expect intermittent MVFR ceilings and visibilties in thunderstorms for the first couple hrs of the TAF. SDF and LEX are a bit more tricky, as an area of more steady rain west of SDF will try to stabilize the boundary layer across that area. However, could see enough differential heating to focus at least some thunderstorm development, so will include a TEMPO for late afternoon/early evening storms in both sites. Will keep the ceilings above fuel- alternate, though the potential for storms will likely dictate additional reserve fuel anyway. Visibility forecast is MVFR even in the TEMPO groups, but brief pockets of IFR are likely to accompany the heaviest rain for just a few min at a time. Main thunder threat will end this evening, but SHRA will linger until at least midnight in both BWG and LEX. Can't rule out thunder as a wave is likely to ride ENE along the surface front, but probability is too low to include it at this time. Will keep conditions above fuel-alternate at BWG, but a few hrs of fuel- alternate MVFR ceilings are likely at LEX behind the front. SDF will be quicker than the others to taper down the precip, and should remain VFR through the night and into Monday. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........BJS/RAS Short Term.....BJS Long Term......MJ Aviation.......RAS
Hazardous weather outlook, Jun 18, 5:44 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Louisville KY 644 AM EDT Sun Jun 18 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 644 AM EDT Sun Jun 18 2017 /544 AM CDT Sun Jun 18 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms will be around this morning. The main threats are brief heavy rainfall, gusty winds to 40 mph, and cloud to ground lightning. Additional thunderstorms will be possible later this afternoon as a frontal boundary slowly moves through the area. Localized heavy rainfall will be a concern along with cloud to ground lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report observed strong winds or damage to the National Weather Service in Louisville this morning and again this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Special weather statement, Jun 18, 6:30 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
730 AM EDT SUN JUN 18 2017
KYZ024-027-028-181215-
Grayson-Hardin-Breckinridge-
730 AM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON...SOUTHWESTERN
HARDIN AND SOUTHEASTERN BRECKINRIDGE COUNTIES...
At 729 AM EDT/629 AM CDT/, a strong thunderstorm was located near
Leitchfield, moving east at 40 mph.
Wind gusts 30-40 mph and torrential rainfall are possible with this
storm.
Locations impacted include...
Leitchfield, Clarkson, Caneyville, Concord, Seven Corners, Saint
Paul, Eastview, Tousey, Do Stop and Flint Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3771 8606 3746 8595 3740 8654 3754 8660
3755 8659 3755 8658 3756 8658 3756 8659
3758 8661
TIME...MOT...LOC 1129Z 249DEG 41KT 3752 8640
ZTSpecial weather statement, Jun 18, 11:24 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
1124 AM CDT SUN JUN 18 2017
KYZ061-070-072-181700-
Logan-Simpson-Butler-
1124 AM CDT SUN JUN 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...WESTERN SIMPSON
AND SOUTHWESTERN BUTLER COUNTIES...
At 1124 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Weir to near
Guthrie. Movement was east at 35 mph.
Wind gusts up to 40 mph and torrential rainfall are possible with
these storms.
Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Lewisburg, Insco, Spa,
Dimple, Epleys and Leetown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3706 8705 3707 8694 3709 8690 3711 8689
3713 8690 3713 8691 3715 8693 3716 8662
3701 8667 3688 8661 3665 8662 3664 8706
TIME...MOT...LOC 1624Z 259DEG 32KT 3709 8712 3660 8723
ZTSpecial weather statement, Jun 18, 11:55 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
1155 AM CDT SUN JUN 18 2017
KYZ071>073-181730-
Warren-Simpson-Allen-
1155 AM CDT SUN JUN 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIMPSON...WESTERN ALLEN
AND SOUTHWESTERN WARREN COUNTIES...
At 1155 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Russellville to 7 miles
north of Cross Plains. Movement was east at 30 mph.
Wind gusts around 40 mph and torrential rainfall are likely with
these storms.
Locations impacted include...
Woodburn, Allen Springs, Black Jack, West Fork, Rich Pond, Clare,
Geddes, Greenhill, Mcelroy Ford and Raley Ford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3665 8659 3665 8675 3675 8674 3681 8670
3684 8669 3688 8666 3688 8661 3690 8662
3692 8625 3664 8627 3665 8651 3664 8654
3664 8655 3663 8656
TIME...MOT...LOC 1655Z 261DEG 22KT 3684 8669 3665 8672
ZTThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:02 AM CDT | Special Weather Statement | LMK | Breckinridge, Hancock | 43 min |
| Jun 18, 6:30 AM CDT | Special Weather Statement | LMK | Grayson | 45 min |
| Jun 18, 11:24 AM CDT | Special Weather Statement | LMK | Logan | 36 min |
| Jun 18, 11:55 AM CDT | Special Weather Statement | LMK | Simpson | 35 min |
| Jun 18, 12:41 PM CDT | Special Weather Statement | LMK | Allen | 49 min |
| Jun 18, 12:59 PM CDT | Special Weather Statement | LMK | Barren | 31 min |
| Jun 18, 1:19 PM CDT | Special Weather Statement | LMK | Owen | 11 min |
| Jun 18, 1:41 PM CDT | Special Weather Statement | LMK | Owen | 19 min |
| Jun 18, 2:13 PM CDT | Special Weather Statement | LMK | Cumberland | 32 min |
| Jun 18, 2:20 PM CDT | Special Weather Statement | LMK | Harrison | 25 min |
| Jun 18, 2:29 PM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 32 more | 12 hr |
| Jun 18, 2:41 PM CDT | Special Weather Statement | LMK | Bullitt, Nelson, Spencer, Washington | 34 min |
| Jun 18, 2:50 PM CDT | Special Weather Statement | LMK | Franklin, Scott | 40 min |
| Jun 18, 2:51 PM CDT | Special Weather Statement | LMK | Clinton | 24 min |
| Jun 18, 3:14 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Spencer, Washington | 31 min |
| Jun 18, 3:19 PM CDT | Special Weather Statement | LMK | Fayette, Jessamine | 26 min |
| Jun 18, 3:34 PM CDT | Flash Flood Warning | LMK | Anderson, Nelson, Spencer, Washington | 3 hr |
| Jun 18, 3:43 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Fayette, Franklin, Jessamine, Mercer, Scott and 3 more | 32 min |
| Jun 18, 3:50 PM CDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Nicholas | 40 min |
| Jun 18, 3:59 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Harrison, Scott | 31 min |
| Jun 18, 4:09 PM CDT | Special Weather Statement | LMK | Franklin, Scott | 36 min |
| Jun 18, 4:24 PM CDT | Special Weather Statement | LMK | Madison | 36 min |
| Jun 18, 4:31 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Franklin, Harrison, Nicholas, Scott | 29 min |
| Jun 18, 4:37 PM CDT | Areal Flood Advisory | LMK | Bourbon, Nicholas | 113 min |
| Jun 18, 4:37 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 23 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.